Mydriasis and Accommodative Failure From Exposure to Topical Glycopyrrolate Used in Hyperhidrosis

Izadi, Shahrnaz MBChB, BSc, Hons; Choudhary, Anshoo MRCS (Ed), MS; Newman, William MB, FRCS (Glasg), FRCOphth

doi: 10.1097/01.wno.0000235577.72427.84
Letters to the Editor

St. Paul's Eye Unit, Royal Liverpool University Hospital, Liverpool, United Kingdom, william.newman@nhs.net

Article Outline

We report a case of mydriatic pupils and accommodative failure caused by exposure to glycopyrrolate cream 0.5% (Robinul, Antigen Pharmaceuticals, Goldshield PLC, Croydon, UK) used in treatment of axillary hyperhidrosis. The connection was not realized until much later because no one thought to ask about the use of this agent. We are unaware of previous reports associating this agent with these findings.

A 19-year-old nursing student consulted her primary care physician for a 1-day history of blurred vision and heaviness in the left eye. There was no associated headache or other pertinent neurologic history. She had migraine and asthma and was using salbutamol inhalers. She denied the use of recreational drugs or any exposure to pharmacologic agents as a possible contamination source.

Ophthalmologic examination was normal except that the left pupil was dilated and did not constrict to light or a near target. Slit lamp examination was unremarkable; no sectoral paralysis or vermiform movement was noted. The pupil did not constrict after instillation of 0.125% pilocarpine. Neurologic examination was normal.

The mydriasis was attributed to migraine.

On two return visits, she was asymptomatic and the pupils were normal. However, she returned a fourth time with recurrence of symptoms. On that occasion, she had a fixed, fully dilated left pupil and a mid-dilated right pupil demonstrating some constriction to light. Neither pupil constricted after instillation of 0.125% or 4% pilocarpine.

On further questioning, we discovered that she had axillary hyperhidrosis and was regularly applying 0.5% glycopyrrolate cream before applying makeup. We reasoned that the pupil abnormality was the result of periocular contamination with the glycopyrrolate cream. After she stopped applying the cream, her pupils returned to normal within 1 week and she has been symptom-free ever since.

Primary hyperhidrosis is a disorder of excessive sweating. Treatment options range from antiperspirants or anticholinergics to iontophoresis, botulinum toxin injection, and thoracic sympathectomy in severe cases (1,2). The antimuscarinic properties of glycopyrrolate reduce sweating.

The mydriatic effect of 0.5% topical glycopyrrolate drops has been tested in animal eyes in which the pupil dilated within 5 minutes of application, reaching near-maximal levels by 15 minutes. These effects were faster, stronger, and more persistent than those of 1% atropine and lasted 1 week after initial application (3). The mydriatic effects of glycopyrrolate have also been demonstrated with its use as an anticholinergic agent in general anesthesia (4,5). However, to our knowledge, this is the first case demonstrating these effects with topical glycopyrrolate in humans. Physicians and patients should be aware of the potential side effects of mydriasis and accommodative failure with the use of topical glycopyrrolate and of the importance of careful hygiene after its application so as not to contaminate the periocular skin or ocular surface.

Shahrnaz Izadi, MBChB, BSc Hons

Anshoo Choudhary, MRCS (Ed), MS

William Newman, MB FRCS (Glasg) FRCOphth

St. Paul's Eye Unit Royal Liverpool University Hospital, Liverpool, United Kingdom, william.newman@nhs.net

Back to Top | Article Outline

REFERENCES

1. Eisenach JH, Atkinson JL, Fealey RD. Hyperhidrosis: evolving therapies for a well-established phenomenon. Mayo Clin Proc 2005;80:657-66.
2. Collin J, Whatling P. Treating hyperhidrosis. Surgery and botulinum toxin are treatments of choice in severe cases. BMJ 2000;320:1221-2.
3. Varssano D, Rothman S, Haas K, et al. The mydriatic effect of topical glycopyrrolate. Graefes Arch Clin Exp Ophthalmol 1996;234:205-7.
4. Greenan J, Prasad J. Comparison of the ocular effects of atropine or glycopyrrolate with two IV induction agents. Br J Anaesth 1985;57:180-3.
5. Schwartz H, Apt L. Mydriatic effect of anticholinergic drugs used during reversal of nondepolarizing muscle relaxants. Am J Ophthalmol 1979;88:609-12.
© 2006 Lippincott Williams & Wilkins, Inc.